Crime

Recent deaths prompt state warning about carfentanil

AP

Overdoses from the synthetic opioid carfentanil recently claimed two lives in Beaver County, which prompted the state to release a warning last week about the risks associated with the deadly drug.

Carfentanil is one of the most potent opioids known. The drug, which resembles powdered cocaine or heroin, is about 10,000 times more potent than morphine and 100 times more potent than fentanyl. The drug is most commonly used as a tranquilizer for large animals, such as elephants, and is not intended or approved for human use. Last year, toxicology reports from overdose victims nationwide began to reveal the presence of carfentanil. After the findings, the Drug Enforcement Administration released a warning to police and the public about the dangers of the drug.

The symptoms of carfentanil use are consistent with opioid toxicity and include pinpoint pupils; shallow or no breathing; drowsiness, disorientation, dizziness, sedation or loss of consciousness; nausea and vomiting; a weak or no pulse, and cold, clammy skin.

In 2015, Pennsylvania Physician General Rachel Levine signed two standing orders intended to provide easy access to the opioid overdose reversing drug Naloxone, which does not provide a high and has virtually no side affects.

The first order allowed first-responders to carry Naloxone, a move that has saved more than 2,000 lives. The second permits members of the public to purchase the medication simply by mentioning the standing order to a pharmacy.

Naloxone can reverse the affects of a carfentanil overdose, but because of the strength of carfentanil it may take several doses, according to the DEA.

Pennsylvania Department of Health Secretary Dr. Karen Murphy urged professionals and citizens who may be in contact with carfentanil to use extreme caution because the drug is absorbed through the skin.

“Because carfentanil is a synthetic opioid that is much more potent and deadly than morphine and fentanyl, it could lead to increases in cluster overdoses and deaths,” Murphy said. “It poses significant threats to those who may be using opioids as well as others who may come into contact with it.”

In 2015, more than 3,500 people died from drug overdoses in Pennsylvania. Heroin and opioids were present in almost 60 percent of those deaths. Although the 2016 numbers have yet to be released, the Department of Health expects the numbers to increase.

Leon Valsechi: 814-231-4631, @leon_valsechi

  Comments